Dopamine is a neurotransmitter affecting motor function, and the dopamine system is the focus of abnormality in dyskinetic diseases. An important side effect of many psychotropic drugs possessing dopamine activity is the production of movement disorders; this potential problem needs to be examined carefully with any new central nervous system drug, such as the azapirone anxiolytic drugs. The pharmacology of the azapirones, represented by the prototype, buspirone, involves several different neuroreceptor systems. Current evidence indicates that buspirone's anxiolytic activity is mediated through serotonergic mechanisms. It also displays some binding affinity for dopamine receptors, which necessitates comparisons between buspirone and neuroleptic agents in preclinical tests, clinical studies, and case reports. Although similarities occurred in some biochemical studies, neuroleptics, and not buspirone, caused an increase in dopamine receptors with chronic use. Neuroleptics typically produce this change after long-term use, which is thought to be a key factor leading to tardive dyskinesia. In standard animal behavior studies, buspirone's profile failed to match neuroleptic agents. Most notably, neuroleptics produce catalepsy; however, buspirone failed to induce catalepsy and instead reversed this effect. Isolated case reports have described buspirone as causing movement disorders, but these patients were previously exposed to neuroleptic agents. Furthermore, buspirone has been used successfully to treat anxiety in parkinsonism without exacerbating existing movement problems. In psychotropic drug use, careful patient monitoring, complete drug histories, and a full appreciation for a drug's pharmacology are necessary to decipher any likelihood of a drug relation with an adverse effect.
|Number of pages||9|
|Journal||Journal of the American Board of Family Practice|
|Publication status||Published - 1 Jan 1990|